Logo Logo
Help
Contact
Switch Language to German
Andrienko, Yuri; Apps, Patricia; Rees, Ray (2016): Optimal taxation and top incomes. In: International Tax and Public Finance, Vol. 23, No. 6: pp. 981-1003
Full text not available from 'Open Access LMU'.

Abstract

In many high-income countries over the past three decades there has been both large growth in inequality of wages and income and a shift in the burden of taxation from the top to the middle of the income distribution. A literature has developed which focuses on optimal tax rates for the top 1 % of the income distribution. In contrast, this paper considers the effect of inequality growth on the structure of a piecewise linear tax system defined over the entire income distribution. Our results suggest that the appropriate response to the increases in inequality would have been a shift towards a tax system with a lower tax rate in the lower half of the distribution together with a highly marginal rate progressive structure in the upper half, a clear differentiation between the top 10 % and the top 1 % and a higher top tax rate. Further inequality growth strengthens these characteristics of the optimal tax structure.